Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

August 20, 2021Clay County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 20, 2021, 4:22 PM CDT for Clay County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 4:22 PM CDT (21:22 UTC)
Expired
Aug 20, 2021, 5:15 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Hail
0.00 in
Wind
40

County Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 68 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS83 KFGF 202122
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
422 PM CDT Fri Aug 20 2021
 
MNZ003-NDZ039-202215-
Clay MN-Cass ND-
422 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northwestern Clay
and eastern Cass Counties through 515 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Davenport, or 11 miles southwest of Fargo, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Mapleton around 440 PM CDT.

Other locations in the path of this storm include West Fargo, Reile's
Acres, Prosper, Fargo, Moorhead, Harwood, North River and Oakport.

This includes the following highways...
 Interstate 29 between mile markers 62 and 84.
 Interstate 94 in North Dakota between mile markers 337 and 350.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota...and southeastern North Dakota.

&&

LAT...LON 4670 9701 4679 9716 4719 9693 4716 9684
      4715 9684 4715 9682 4705 9654
TIME...MOT...LOC 2122Z 209DEG 20KT 4677 9703 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:32 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 20, 3:32 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
332 PM CDT Fri Aug 20 2021

.MESOSCALE DISCUSSION...
Issued at 332 PM CDT Fri Aug 20 2021

Current concerns over the next few hours will be the potential for
mini supercells in the south valley south of the warm front and near
the pressure trough, and convection along the cold front to the
west. Increased convective coverage is expected as the bulk of
forcing pushes northeastward.

Line of storms continues to advect northeastward in northwest
Minnesota crossing out of the CWA within the next hour or two.
Concern now shifts towards southeast North Dakota where what appears
to be a pre-frontal trough has begun to take shape over the area and
is well within the vicinity of the warm front. As of 20z, a mini
supercell has developed northwest of Enderlin.

Surface analysis continues to show broad cyclonic circulation
centered in southeast North Dakota. Attached to it remains the cold
front stretching southward into South Dakota, with a warm front that
stretches across the RRV before jutting northward into Canada. A
pressure trough was also noted, with 1001-1002mb being reported in
NE SD. In this area, moderate instability exists with 2000+ J/kg of
MLCAPE and effective bulk shear values approaching 40+ knots,
supporting the development of mid level mesocyclones. There is a
concern with these individual storms that have developed across the
south valley to potentially become mini-supercells, as there is
likely an area of enhanced cyclonic flow and vorticity within this
region and the close proximity to the warm front facilitating
localized increases in SRH. Effective layer STP values are also
starting to filter in above one across the region. Putting all of
this together, there is the potential for mini supercell development
with the threat for tornadoes.

Gazing back further west, the cold front continues to push east-
northeastward, and is already providing a focused area of convection
to our west. The expectation is for this threat along the cold front
to continue, as meaningful instability remains well in place within
the warm sector, and there isn't any expectation at this time for
the mini-supercells to scour that out.

Finally, as the bulk of the forcing continues northeastward, the
expectation is for convective coverage to increase in the valley.
All hazards remain possible at this time, including tornadoes.
Trends will continue to be monitored for potential more development
in the central valley over the next few hours as well as monitoring
of the convection near the cold front.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 332 PM CDT Fri Aug 20 2021

Convection strength and type remain the main challenges for the
period.

Main upper trough is still out around the Montana border, but the
surface low has developed just west of our counties and there
seems to be a weak secondary low developing over southeastern ND.
Plenty of ML CAPE over 1500 J/kg extending all the way up towards
the international border in northwestern MN, with deep layer bulk
shear around 35 to 40 kts. Storms have formed in a line along a
weak lead shortwave and warm air advection across our far eastern
tier of counties, with more discrete cells developing behind it
along the southern Red River and Sheyenne Valleys ahead of the
main surface low center. CAMs continue to show signs of some
congealing into a somewhat broken line as the surface low lifts
northeast late this afternoon and evening. This seems reasonable
given increasing forcing as the main trough ejects eastward and
the cold front pushes into our area.

As the convective activity pushes northeastward this afternoon and
evening, there should be a dry slot making its way into portions
of our counties. There is good agreement with the short range
ensembles for some deformation zone showers mainly in our
northwestern counties. These showers will continue in our north
through the overnight hours and even along the international
border into Saturday, long past the point where convection has
moved out of our area. Breezy northwest winds and cold air
advection for the rest of the region tomorrow, with much cooler
highs in the 60s to low 70s and drier air behind the surface low.
Temps Saturday night will be fairly cool, down into the 40s and
low 50s with winds shifting back to the southeast.

.LONG TERM...(Sunday through Friday)
Issued at 332 PM CDT Fri Aug 20 2021

A few chances for storms and rain will be possible across the long
term as a cooler and more active weather pattern persists. The first
opportunity comes on Sun with the next chance arriving on Tue.

The underlying conditions across the long term are expected to favor
cooler, below normal temperatures. This is supported by 850 hPa
temperatures generally in the teens and low relative H5 heights as
well. The main question mark for Sun will be the magnitude of return
flow into the area. Current forecasted highs in the upper 60s to mid
70s are anticipated with forecasted dewpoint temperatures recovering
into the low 60s. A resultant narrow corridor of instability in
conjunction with ample shear may be supportive of a few strong
thunderstorms Sun aftn into the eve. Rainfall totals, as a result,
will vary spatially and be locally higher with any thunderstorms
that may develop. Current ensemble guidance is indicating a 70 to
80% chance for rainfall accumulations greater than or equal to 0.1"
across eastern North Dakota and into northwestern Minnesota.

The active weather pattern is likely to persist into the week ahead.
Southwesterly flow aloft will continue to steer any embedded
shortwave systems in the general direction of the northern Plains as
a result. The next prospective shortwave and attendant rainfall
chance is then progged to arrive on Tue. This looks to be a much
weaker wave with less upper level support and moisture return as the
Sun system. Thus, impacts look to be on the lower end at this time,
but will continue to monitor this system moving forward.
Otherwise, cool, below normal high temperatures in the 60s to 70s
are expected to be a mainstay throughout the remainder of the long
term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 103 PM CDT Fri Aug 20 2021

Scattered convection across the forecast area, which will continue
to impact the airports on and off throughout the afternoon. Flight
conditions range from the lower VFR range to IFR at KDVL and KGFK.
Think that most sites will go down to MVFR during the later
afternoon and evening, with continued on and off convection. Some
visibility restrictions in the heavier rain showers. Winds will
be variable and gusting above 20 kts near the convection, but
eventually will become more steady out of the southwest, then
west, then northwest as low pressure lifts from the Dakotas into
Manitoba. Gusts above 20 kts will be possible late in the period
as the low pressure system departs. Some improvement to VFR is
possible at the end of the period on the ND side of the river.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...Perroux
SHORT TERM...JR
LONG TERM...WJB
AVIATION...JR
Hazardous weather outlook, Aug 20, 3:56 PM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
356 PM CDT Fri Aug 20 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-212100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
356 PM CDT Fri Aug 20 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Additional thunderstorms have started to develop near the I-94
corridor and are moving north. A few isolated storms could produce
a brief wall cloud or even a tornado. The storms will become more
widespread, forming a cluster or line as it moves northward
towards the Highway 2 corridor. The primary threats will be
lightning and wind gusts to 60 mph, although a brief tornado spin
up is not out of the question.

Heavy rain threat does exist for all locations, as the storms
will be capable of producing high rates of rainfall in a short
time. This may enhance flash flood risk, especially in urban
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms Sunday afternoon and evening.
Isolated severe storm is possible in southeastern North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 20, 3:49 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
349 PM CDT Fri Aug 20 2021

NDZ028-029-038-202145-
Griggs ND-Steele ND-Barnes ND-
349 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern Griggs,
northwestern Barnes and southwestern Steele Counties through 445 PM
CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bald Hill Dam, or 9 miles northwest of Valley City, moving northeast
at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bald Hill Dam and Rogers around 355 PM CDT.

Other locations in the path of this storm include Dazey, Sibley and
Luverne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern North Dakota.

&&

LAT...LON 4696 9813 4700 9832 4750 9820 4730 9769
TIME...MOT...LOC 2048Z 208DEG 18KT 4702 9815

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Aug 20, 4:00 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
400 PM CDT Fri Aug 20 2021

NDZ030-039-202200-
Traill ND-Cass ND-
400 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northwestern Cass
and southeastern Traill Counties through 500 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Absaraka, or 28 miles northwest of Fargo, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Erie around 410 PM CDT.
  Arthur around 420 PM CDT.

Other locations in the path of this storm include Hunter, Blanchard,
Grandin and Kelso.

This includes Interstate 29 between mile markers 91 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern North Dakota.

&&

LAT...LON 4699 9751 4745 9725 4732 9686 4695 9737
TIME...MOT...LOC 2100Z 211DEG 20KT 4704 9737

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Aug 20, 4:12 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
412 PM CDT Fri Aug 20 2021

MNZ024-032-202145-
Wadena MN-Hubbard MN-
412 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southwestern Hubbard
and northwestern Wadena Counties through 445 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sebeka, or 37 miles east of Detroit Lakes, moving north at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Menahga and Huntersville around 425 PM CDT.
  Hubbard around 430 PM CDT.

Other locations in the path of this storm include Park Rapids, Dorset
and Nevis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, north central, northwestern and west central Minnesota.

&&

LAT...LON 4652 9498 4655 9516 4708 9517 4703 9479
TIME...MOT...LOC 2112Z 189DEG 42KT 4662 9510

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lee
Special weather statement, Aug 20, 4:19 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
419 PM CDT Fri Aug 20 2021

MNZ009-016-202145-
North Beltrami MN-North Clearwater MN-
419 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northwestern
Beltrami and north central Clearwater Counties through 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Red Lake Nation, or 39 miles east of Thief River Falls,
moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Thorhult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Minnesota.

&&

LAT...LON 4790 9525 4796 9551 4843 9534 4840 9521
      4837 9521 4837 9509 4832 9490
TIME...MOT...LOC 2119Z 209DEG 40KT 4802 9533

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lee
Special weather statement, Aug 20, 4:20 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
420 PM CDT Fri Aug 20 2021

MNZ009-016-202145-
North Beltrami MN-North Clearwater MN-
420 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northwestern
Beltrami and north central Clearwater Counties through 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Red Lake Nation, or 39 miles east of Thief River Falls,
moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Thorhult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Minnesota.

&&

LAT...LON 4790 9525 4796 9551 4843 9534 4840 9521
      4837 9521 4837 9509 4832 9490
TIME...MOT...LOC 2119Z 209DEG 40KT 4802 9532

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lee
Special weather statement, Aug 20, 4:22 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
422 PM CDT Fri Aug 20 2021

MNZ003-NDZ039-202215-
Clay MN-Cass ND-
422 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northwestern Clay
and eastern Cass Counties through 515 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Davenport, or 11 miles southwest of Fargo, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Mapleton around 440 PM CDT.

Other locations in the path of this storm include West Fargo, Reile's
Acres, Prosper, Fargo, Moorhead, Harwood, North River and Oakport.

This includes the following highways...
 Interstate 29 between mile markers 62 and 84.
 Interstate 94 in North Dakota between mile markers 337 and 350.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota...and southeastern North Dakota.

&&

LAT...LON 4670 9701 4679 9716 4719 9693 4716 9684
      4715 9684 4715 9682 4705 9654
TIME...MOT...LOC 2122Z 209DEG 20KT 4677 9703

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:47 AM CDTSpecial Weather StatementFGFGrand Forks28 min
Aug 20, 11:04 AM CDTAreal Flood AdvisoryFGFGrand Forks4 hr
Aug 20, 11:12 AM CDTSpecial Weather StatementFGFCass33 min
Aug 20, 2:43 PM CDTTornado WarningFGFBarnes, Cass47 min
Aug 20, 3:24 PM CDTSpecial Weather StatementFGFCass36 min
Aug 20, 3:49 PM CDTSpecial Weather StatementFGFGriggs56 min
Aug 20, 4:00 PM CDTSpecial Weather StatementFGFTraill60 min
Aug 20, 4:11 PM CDTTornado WarningFGFBarnes, Griggs, Steele49 min
Aug 20, 4:13 PM CDTTornado WarningFGFCass, Traill47 min
Aug 20, 4:49 PM CDTSevere Thunderstorm WarningFGFTraill26 min
Aug 20, 4:51 PM CDTSpecial Weather StatementFGFSteele54 min
Aug 20, 5:11 PM CDTSpecial Weather StatementFGFRamsey49 min
Aug 20, 5:13 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Traill39 min
Aug 20, 6:24 PM CDTSpecial Weather StatementFGFWalsh51 min
Aug 20, 12:28 PM CDTSpecial Weather StatementFGFNorman, Polk32 min
Aug 20, 1:02 PM CDTSpecial Weather StatementFGFPennington, Red Lake28 min
Aug 20, 1:09 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake51 min
Aug 20, 1:53 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington67 min
Aug 20, 2:00 PM CDTSpecial Weather StatementFGFRoseau60 min
Aug 20, 2:52 PM CDTSpecial Weather StatementFGFLake of the Woods53 min
Aug 20, 3:31 PM CDTSpecial Weather StatementFGFGrant59 min
Aug 20, 4:12 PM CDTSpecial Weather StatementFGFWadena33 min
Aug 20, 4:19 PM CDTSpecial Weather StatementFGFBeltrami26 min
Aug 20, 4:20 PM CDTSpecial Weather StatementFGFBeltrami25 min
Aug 20, 4:43 PM CDTSpecial Weather StatementFGFBeltrami32 min
Aug 20, 5:07 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena38 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.